Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 543, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Sep 4, 2016, 9:09 PM CDT for Gove County, Logan County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 4, 2016, 9:09 PM CDT (02:09 UTC)
- Expired
- Sep 4, 2016, 9:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Gove County, KS, Logan County, KS
The radar
The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 02:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 4, 3:24 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.2 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 883 J/kg
- Mixed-layer CIN
- -92 J/kg
- Mixed-layer LCL
- 1602 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.8
The text
As transmitted.
460
WUUS53 KGLD 050209
SVRGLD
KSC063-109-050245-
/O.NEW.KGLD.SV.W.0543.160905T0209Z-160905T0245Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
909 PM CDT SUN SEP 4 2016
THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WEST CENTRAL GOVE COUNTY IN WEST CENTRAL KANSAS...
EASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
* UNTIL 945 PM CDT
* AT 909 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
RUSSELL SPRINGS...OR 12 MILES NORTH OF SCOTT STATE LAKE...MOVING
NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
WEST CENTRAL GOVE AND EASTERN LOGAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3877 10094 3887 10112 3905 10097 3895 10071
TIME...MOT...LOC 0209Z 228DEG 22KT 3885 10099
HAIL...1.25IN
WIND...60MPH
$$
JN2 follow-up statements
993
WWUS53 KGLD 050222
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
922 PM CDT SUN SEP 4 2016
KSC063-109-050245-
/O.CON.KGLD.SV.W.0543.000000T0000Z-160905T0245Z/
GOVE KS-LOGAN KS-
922 PM CDT SUN SEP 4 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR WEST CENTRAL GOVE AND EASTERN LOGAN COUNTIES...
AT 922 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 14 MILES EAST OF
RUSSELL SPRINGS...OR 15 MILES SOUTH OF OAKLEY...MOVING NORTHEAST AT
25 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF WEST
CENTRAL GOVE AND EASTERN LOGAN COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3877 10094 3887 10112 3905 10097 3895 10071
TIME...MOT...LOC 0222Z 228DEG 22KT 3891 10091
HAIL...1.25IN
WIND...60MPH
$$
JN708
WWUS53 KGLD 050237
SVSGLD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
937 PM CDT SUN SEP 4 2016
KSC063-109-050247-
/O.EXP.KGLD.SV.W.0543.000000T0000Z-160905T0245Z/
GOVE KS-LOGAN KS-
937 PM CDT SUN SEP 4 2016
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL GOVE AND EASTERN
LOGAN COUNTIES WILL EXPIRE AT 945 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL
HAIL... GUSTY WINDS AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
WEST CENTRAL KANSAS.
LAT...LON 3877 10094 3887 10112 3905 10097 3895 10071
TIME...MOT...LOC 0235Z 228DEG 22KT 3891 10091
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 6:20 PM CDT, 2 hours 49 minutes earlier.
Area forecast discussion, Sep 4, 6:20 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
520 PM MDT SUN SEP 4 2016
.SHORT TERM...(This evening through Monday)
Issued at 152 PM MDT Sun Sep 4 2016
Main concerns once again are thunderstorm coverage and heavy
rainfall/flash flooding/flooding concerns. Confidence is lowered
due to poor performance of models with yesterdays event, and some
model disagreement on how the evolution of tonight will pan out.
Air mass remains very moist and unstable. Area soundings this
morning showed precipitable water values near 1.5 inches.
A persistent instability/theta-e axis remains draped across the
center of the area from southwest to northeast. There one surface
boundary near the western end of the area and another draped over
the eastern end. PV/Satellite analysis show a decent shortwave
moving in from the southwest. At the same time all the models show
a right rear quadrant of the upper draped across the area. The
shortwave and jet lift move across the area from west/southwest to
the east through the evening.
Where the models are having trouble is where to put the
development. Some have it in the west and others in the east.
Considering that currently thunderstorms have developed and are
now moving into the western portion of the area, that looks to be
the way to go. Current trends favor the Rap and Hrrr.
So expect scattered thunderstorms producing heavy rainfall to move
across the area once again. Due to instability and shear in place,
severe looks likely as well. All in all a similar setup to the
last few days. So will keep the flash flood watch going with the
northeast portion of the area extremely susceptible to more
rainfall and flooding.
For Monday...with exception of jet lift, setup looks similar
tomorrow. Instability/moisture axis remains in the same place. So
more thunderstorms will be expected along with locally heavy
rainfall and possible severe.
.LONG TERM...(Monday night through Sunday)
Issued at 145 PM MDT Sun Sep 4 2016
Trough extends down out of western Canada all the say into the
southern portions of California Monday night into Tuesday morning
with high pressure over the southern Mississippi Valley. The surface
boundary draped from southwest to northeast across the CWA continues
to remain nearly stationary as we head through the day on Tuesday.
This will provide a focus for scattered thunderstorm activity
through the afternoon and into the evening once more with only
moderate instability and relatively weak upper level support
provided by passing shortwaves. A cold front will push through the
region later on Tuesday with slightly drier air behind it that will
linger into the middle to end of the week. Dry weather prevails
through Saturday with another, stronger cold front traversing the
region on Friday. Due to dry air in place preceding the front, PoPs
will be low across the CWA and should remain east of the region.
Afternoon high temperatures will be in the middle to upper 80s
Tuesday with a few 90 degree locations in the eastern portions of
the CWA. Slightly cooler highs prevail for Wednesday and Thursday
with highs in the middle 80s. Cold frontal passage will cool things
off a bit heading into Friday and Saturday with afternoon high
temperatures reaching the upper 70s to lower 80s.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 520 PM MDT Sun Sep 4 2016
For KGLD...Mainly VFR conditions with scattered low/mid clouds.
VCTS 00z-03z...3sm br 10z-13z and VCSH 17z Monday onward. Winds SE
10-20kts becoming SSW by 03z Monday at 15-25kts. LLWS 220@50kts
from 03z-10z.
For KMCK... Mainly VFR conditions with scattered low/mid clouds.
VCTS 00z-03z...3sm br 10z-13z and VCSH 17z Monday onward. Winds
SSE 10-20kts w/ gusts to 25kts after 17z Monday. LLWS 200@50kts
from 03z-10z.
&&
.GLD Watches/Warnings/Advisories...
KS...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
KSZ001>004-013>016-027>029.
CO...NONE.
NE...Flash Flood Watch until midnight MDT /1 AM CDT/ tonight for
NEZ079>081.
&&
SHORT TERM...BULLER
LONG TERM...TL
AVIATION...JNHazardous weather outlook, Sep 4, 9:05 PM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 805 PM MDT SUN SEP 4 2016 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060215- YUMA COUNTY-KIT CARSON COUNTY-CHEYENNE COUNTY-CHEYENNE-RAWLINS- DECATUR-NORTON-SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE- GREELEY-WICHITA-DUNDY-HITCHCOCK-RED WILLOW- 805 PM MDT SUN SEP 4 2016 /905 PM CDT SUN SEP 4 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO... EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. .DAY ONE...TONIGHT... THUNDERSTORMS WILL CONTINUE MOVING ACROSS NORTHWEST KANSAS THIS EVENING. THE MAIN THREATS WILL BE LARGE HAIL, DAMAGING WINDS, AND HEAVY RAINFALL. FLASH FLOODING IS LIKELY FOR LOCATIONS THAT HAVE RECEIVED HEAVY RAINS IN RECENT DAYS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS PORTIONS OF THE CENTRAL HIGH PLAIN REGION MONDAY AND TUESDAY. A FEW THESE THUNDERSTORMS COULD BECOME SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Sep 4, 7:29 PM CDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 729 PM CDT SUN SEP 4 2016 KSZ002-014-050045- THOMAS KS-RAWLINS KS- 729 PM CDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RAWLINS AND NORTH CENTRAL THOMAS COUNTIES UNTIL 745 PM CDT... AT 729 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHWEST OF COLBY...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTH CENTRAL RAWLINS AND NORTH CENTRAL THOMAS COUNTIES. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR NORTHWESTERN KANSAS. LAT...LON 3938 10121 3968 10121 3982 10090 3952 10089 TIME...MOT...LOC 0029Z 236DEG 38KT 3951 10113 HUSTED
Special weather statement, Sep 4, 7:31 PM CDT, 1 hour 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 631 PM MDT SUN SEP 4 2016 KSZ041-050045- GREELEY KS- 631 PM MDT SUN SEP 4 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GREELEY COUNTY UNTIL 645 PM MDT... AT 631 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTHEAST OF TOWNER...OR 13 MILES WEST OF TRIBUNE...MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TRIBUNE AND HORACE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR WEST CENTRAL KANSAS. LAT...LON 3852 10204 3865 10185 3844 10172 3832 10204 TIME...MOT...LOC 0031Z 236DEG 38KT 3843 10201 HUSTED
Local storm report, Sep 4, 8:07 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 5 SW OAKLEY 39.07N 100.92W
09/04/2016 E1.00 INCH LOGAN KS TRAINED SPOTTER
&&
024Local storm report, Sep 4, 8:10 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
710 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 5 SW OAKLEY 39.07N 100.92W
09/04/2016 E1.00 INCH LOGAN KS TRAINED SPOTTER
&&
024Local storm report, Sep 4, 8:21 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
721 PM MDT SUN SEP 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL 9 NNW ALVIN 40.43N 102.14W
09/04/2016 M3.00 INCH YUMA CO PUBLIC
SOCIAL MEDIA REPORT. IMAGE POSTED OF HAILSTONE AND TAPE
MEASURE.
&&
RHUSTEDSpecial weather statement, Sep 4, 8:38 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
838 PM CDT SUN SEP 4 2016
KSZ003-004-050215-
DECATUR KS-NORTON KS-
838 PM CDT SUN SEP 4 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL DECATUR AND WEST CENTRAL
NORTON COUNTIES UNTIL 915 PM CDT...
AT 838 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
DRESDEN...OR 12 MILES SOUTHEAST OF OBERLIN...MOVING NORTHEAST AT 25
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
OBERLIN...NORCATUR...JENNINGS...CLAYTON...DRESDEN...
KANONA AND REAGER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FOR
NORTHWESTERN KANSAS.
LAT...LON 3980 10004 3957 10040 3972 10074 3977 10074
3998 10037
TIME...MOT...LOC 0138Z 243DEG 20KT 3966 10044
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 4, 7:06 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 54 min |
| Sep 4, 7:12 PM CDT | Flash Flood Warning | GLD | Gove, Logan | 5 hr |
| Sep 4, 7:15 PM CDT | Special Weather Statement | GLD | Greeley | 15 min |
| Sep 4, 7:27 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 48 min |
| Sep 4, 7:29 PM CDT | Special Weather Statement | GLD | Rawlins | 16 min |
| Sep 4, 7:31 PM CDT | Special Weather Statement | GLD | Greeley | 14 min |
| Sep 4, 7:45 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 45 min |
| Sep 4, 8:01 PM CDT | Severe Thunderstorm Warning | GLD | Greeley | 44 min |
| Sep 4, 8:14 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 46 min |
| Sep 4, 8:18 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 20 min |
| Sep 4, 8:21 PM CDT | Flash Flood Warning | GLD | Greeley | 4 hr |
| Sep 4, 8:36 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wichita | 39 min |
| Sep 4, 8:38 PM CDT | Special Weather Statement | GLD | Decatur | 37 min |
| Sep 4, 8:50 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan | 22 min |
| Sep 4, 9:04 PM CDT | Severe Thunderstorm Warning | GLD | Logan, Wallace, Wichita | 41 min |
| Sep 4, 9:16 PM CDT | Special Weather Statement | GLD | Norton | 29 min |
| Sep 4, 9:33 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 30 min |
| Sep 5, 5:30 AM CDT | Areal Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 6 hr |
| Sep 5, 5:11 PM CDT | Special Weather Statement | GLD | Rawlins | 34 min |
| Sep 5, 5:17 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 30 min |
| Sep 5, 5:41 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 49 min |
| Sep 5, 6:04 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 21 min |
| Sep 5, 6:24 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.